The ovary jab turns out to be a drug called Zoladex. I work this out the day before by googling (in breach of all my self imposed rules) "ovary suppressant" and trying to ignore the results of searches that say anything too scary. However the side effects detailed on the reliable sites look scary enough: hot flushes, mood swings, weight gain, vaginal dryness - mini-menopause, in effect. It is the weight gain that bothers me most as, whilst I always like to think that my figure has nothing to do with my self-confidence, I reckon I'm in pretty good shape for my age and history and if I'm honest that's important to me. Given I can't even run 100 yards right now, so exercise is out for another couple of weeks, I feel like I haven't got a chance here.
My Internet research also doesn't show much to support the chemical consultant's position about preserving ovarian function. There are only two pieces of research that mention it in relation to cancer generally. Both are from the US, one is positive and the other negative. Otherwise it is referred to in relation to breast and prostate cancer treatment, where it is used specifically to manage hormone issues. I leave a message for my Macmillan nurse (note for overseas readers: Macmillan is the UK's main cancer support charity and their nurses give practical, informed support of whatever form is needed to cancer patients and their families) to try and talk to her about it but she doesn't call back in time so I have to work this one out on my own. Take the risk that the chemo triggers premature menopause or take the drugs? In the end I opt for going for it. I know the chemical consultant is more up to speed with treatments than I am and whilst the effects will be unpleasant in the short term, long term it may help.
I have an appointment with the GP to have the jab. She wanders off to go and collect it from the surgery's stock and comes back with the nurse and a large-ish syringe. After giving me a telling off for still having my dressing on (to protect the incision site from rubbing - this is apparently not good and I need to take the dressing off now), the nurse talks me and the GP through the procedure. The jab goes into my stomach near my tummy button and into the fat layer. The needle is larger than an ordinary hypodermic and it's a bit painful, but it is over in seconds and both the nurse and the GP are very sympathetic. It turns out that the GP has only administered this jab twice before and the nurse has done it hundreds of times. I'm grateful she left it to the expert.